New York, 2021

Damaging Wind in New York, July 21, 2021

July 21, 2021 · NWS OKX · 1 event in 1 county or zone

A cold front along with an mid level disturbance triggered a severe thunderstorm across Southeastern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front along with an mid level disturbance triggered a severe thunderstorm across Southeastern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 21, 3:36 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 21, 3:36 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service New York NY
436 PM EDT Wed Jul 21 2021

.SYNOPSIS...
A cold front will pass through by early this evening. High
pressure will follow later tonight into Thursday, then weaken
Thursday night. A weak disturbance will pass through on Friday,
with high pressure returning for Saturday. A frontal system
will approach Saturday night into Sunday, and may linger into
early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe tstm watch continues for srn CT and Long Island, and has
been cancelled elsewhere. Best moisture/lift for tstms is mostly
to the south attm. HRRR still indicates potential for tstms
development across coastal CT and Long Island as a cold front
moving into the area interacts with any leftover boundaries
from earlier storms and possibly a sea breeze toward evening,
but even there potential does not look as great as earlier.

As N-NW flw ensues this evening, any remaining activity should
end after sunset, with dewpoints getting down in the more
comfortable 50s, and low temps 55-60 inland and lower/mid 60s
NYC metro/coast. Haze should also diminish with the change of
air mass.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Weak high pressure will settle in on Thursday providing
seasonably warm and dry conditions. Sun will be filtered
through a returning upper level smoke layer across NE NJ and NYC
metro in the morning, and throughout in the afternoon, and fcst
soundings imply some increase in clouds during the afternoon.
Can't totally rule out a passing shower Thu evening right along
the shoreline of SE CT and eastern Long Island Thu evening, for
now kept any potential offshore. Low temps Thu night should be
similar to those fcst for tonight, 55-60 inland and lower/mid
60s NYC metro/coast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
There aren't many significant changes to the long term forecast.
The long term is predominantly influenced by an upper level
trough allowing generally weak disturbances to move through the
area followed by weak high pressure systems.

Surface high pressure generally in the area on Friday will give
way to a weak disturbance that moves through during the
afternoon. Most of the area should primarily be dry with perhaps
an isolated shower or thunderstorm for areas to the north. The
high builds in more strongly over the area by Saturday with
clear skies and high temperatures about average for this time of
the year, generally in the middle 80s.

The next frontal system approaches the area from the west
Saturday night as the high pressure shifts offshore and allows
southerly flow to advect moisture into the area. Though timing
is a bit uncertain, the chance for showers can begin as early as
late Saturday evening into early Sunday. Daytime heating on
Sunday should allow for enough instability to produce some
thunderstorms in addition to the showers. As the frontal system
approaches, it slows and may eventually stall somewhere in the
area. This will mean the chance for showers and thunderstorms
persisting through the day on Monday, though capped the
probability at a low chance to account for the uncertainty. Kept
Tuesday and Wednesday dry as the front looks to push a little
more south allowing for a weak high pressure system to build in
from the northwest, however, there is considerable uncertainty
at this time range.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A cold front will move through into early evening. High pressure
builds in from the west tonight into Thursday.

TSRA possible mainly for KEWR/KJFK/KISP. Can't rule out a TSTM at
other terminals, but confidence not high enough to include in TAFs.

Winds mostly NNE-NNW rest of aftn. Strong gusts in TSTMs possible.
Outside of TSTMs, winds around 10 kt for the rest of the day
with some gusts up to around 20 kt possible. Winds bcmg lighter
tonight NNW-NW, increasing back to around 10 kt Thursday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

TSTMs may remain south of KJFK/KEWR, but still be within 10 miles.
Winds potentially shift southerly for an hour at KJFK starting near
2030z.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...VFR. NW winds.
.Friday...Mainly VFR, with a slight chance of an afternoon and
evening shower and thunderstorm.
.Saturday...VFR.
.Saturday Night into Sunday...Chance of showers and
thunderstorms with frontal system.
.Monday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With lack of any significant synoptic flow, winds and seas look
to remain below SCA through at least the beginning of the
weekend. An approaching cold front will likely cause a rise to
both winds and seas to near SCA, mainly for the ocean waters, on
Sunday. While winds will diminish by Monday, seas may take a
bit longer to subside so SCA conditions may continue into
Monday.

&&

.HYDROLOGY...
Downpours from showers and thunderstorms into early this
evening, mainly across Long Island and coastal CT,may lead to
localized nuisance flooding.

&&

.TIDES/COASTAL FLOODING...
Astronomical tide levels have risen with the approach of a full
moon later in the week. Isolated minor coastal flooding is
expected along the south shore back bays of Queens/Nassau toward
evening, and appears likely with the early evening high tides
cycles Thu-Sat as well. Could also see water levels just barely
touching minor thresholds along parts of the SW CT coast later
this week.

A low rip current risk continues at the ocean beaches for
Wednesday and Thursday. This may need to be re-evaluated due to
greater than usual to tidal fluctuations with the full moon.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...BG
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...MW
AVIATION...JC
MARINE...BG/MW
HYDROLOGY...BG/MW
TIDES/COASTAL FLOODING...BG/MW
Hazardous weather outlook, Jul 21, 2:57 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
357 PM EDT Wed Jul 21 2021

ANZ338-NJZ002-004-006-103>108-NYZ067>075-176-178-222000-
New York Harbor-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
357 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-340-345-350-353-355-CTZ005>012-NYZ078>081-177-179-
222000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Nassau-Southern Nassau-
357 PM EDT Wed Jul 21 2021

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 21, 11:50 AM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service New York NY
1250 PM EDT Wed Jul 21 2021

NJZ006-NYZ072-075-176-178-179-211730-
Hudson-Northern Queens-Southern Queens-New York (Manhattan)-Kings
(Brooklyn)-Southern Nassau-
1250 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...QUEENS...KINGS...NEW
YORK (MANHATTAN) AND SOUTHWESTERN NASSAU COUNTIES...

At 1249 PM EDT, a strong thunderstorm was located over Park Slope, or
near Flatbush, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jersey City, Jamaica, Flatbush, Freeport, Valley Stream, Long Beach,
Coney Island, Garden City, Lynbrook, Mineola, Woodmere, Westbury,
Rockaway Beach, Crown Heights and Kennedy Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4063 7405 4067 7403 4067 7405 4066 7406
      4072 7410 4078 7374 4076 7371 4078 7365
      4078 7356 4060 7348 4056 7401
TIME...MOT...LOC 1649Z 260DEG 29KT 4067 7401

MW
Special weather statement, Jul 21, 11:55 AM EST, 4 hours before
Special Weather Statement
National Weather Service New York NY
1255 PM EDT Wed Jul 21 2021

CTZ005-006-009-010-NYZ070-211745-
Northern Fairfield-Southern Fairfield-Northern New Haven-Southern New
Haven-Northern Westchester-
1255 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...SOUTHWESTERN
NEW HAVEN AND NORTHERN WESTCHESTER COUNTIES...

At 1255 PM EDT, a strong thunderstorm was located near Bedford, or 7
miles east of Mount Kisco, moving east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bridgeport, New Haven, Stamford, Danbury, Milford, Shelton,
Southbury, New Canaan, Mount Kisco, Newtown, Fairfield, Greenwich,
Stratford, Trumbull and Ridgefield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Connecticut...and southeastern New York.

LAT...LON 4127 7294 4110 7379 4131 7385 4135 7369
      4137 7355 4141 7354 4148 7335 4147 7331
      4149 7332 4151 7325 4151 7316 4155 7316
TIME...MOT...LOC 1655Z 254DEG 40KT 4124 7360

DS
Special weather statement, Jul 21, 12:21 PM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service New York NY
121 PM EDT Wed Jul 21 2021

NYZ078-080-177-179-211800-
Southwest Suffolk-Northwest Suffolk-Northern Nassau-Southern Nassau-
121 PM EDT Wed Jul 21 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SUFFOLK AND
NASSAU COUNTIES...

At 121 PM EDT, strong thunderstorms were clustered near Plainview,
moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Islip, Brentwood, Levittown, Freeport, Commack, Huntington Station,
Centereach, Shirley, Deer Park, Lindenhurst, Glen Cove, Plainview,
Medford, Massapequa and Hauppauge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern New York.

LAT...LON 4086 7366 4092 7364 4093 7352 4096 7349
      4094 7342 4097 7340 4094 7334 4095 7329
      4092 7322 4093 7317 4098 7317 4099 7313
      4097 7293 4088 7289 4086 7290 4079 7286
      4076 7287 4074 7301 4073 7302 4063 7363
TIME...MOT...LOC 1721Z 253DEG 45KT 4078 7349

DS
Special weather statement, Jul 21, 12:47 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service New York NY
147 PM EDT Wed Jul 21 2021

CTZ005>007-010-011-211830-
Southern Middlesex-Northern Fairfield-Northern New Haven-Northern
Middlesex-Southern New Haven-
147 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...NEW HAVEN
AND SOUTHERN MIDDLESEX COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over Woodbridge, or
near Shelton, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Haven, Milford, Wallingford, Shelton, Naugatuck, Guilford,
Clinton, Durham, Chester, Hamden, Stratford, Trumbull, Cheshire,
Branford and North Haven.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Connecticut.

LAT...LON 4124 7248 4124 7254 4126 7259 4123 7276
      4125 7278 4123 7290 4125 7292 4121 7298
      4122 7311 4126 7309 4127 7311 4125 7315
      4124 7314 4123 7316 4123 7320 4147 7314
      4147 7248
TIME...MOT...LOC 1747Z 271DEG 26KT 4135 7305

DS
Local storm report, Jul 21, 2:16 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
316 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             HAMDEN                  41.37N 72.90W
07/21/2021  M1.00 INCH       NEW HAVEN          CT   PUBLIC

            QUARTER SIZE HAIL.

&&
Special weather statement, Jul 21, 3:28 PM EST, 27 minutes before
Special Weather Statement
National Weather Service New York NY
428 PM EDT Wed Jul 21 2021

NYZ176>179-212115-
Northern Queens-Southern Queens-Northern Nassau-Southern Nassau-
428 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT QUEENS AND NASSAU COUNTIES...

At 428 PM EDT, a strong thunderstorm was located over Jamaica, moving
southeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jamaica, Levittown, Freeport, Valley Stream, Long Beach, Garden City,
Massapequa, Lynbrook, Mineola, Woodmere, Westbury, Great Neck,
Kennedy Airport, Jones Beach and Forest Hills.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4057 7374 4065 7386 4067 7386 4069 7387
      4068 7390 4071 7392 4080 7377 4083 7374
      4071 7343 4065 7342 4063 7342 4062 7343
      4062 7342 4061 7342 4061 7341 4060 7341
      4057 7357
TIME...MOT...LOC 2028Z 297DEG 22KT 4071 7377

DS

The radar

The Brookhaven radar (KOKX), 77 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Queens

When
July 21, 3:55 PM EST
Where
Queens County, 0.44 mi W of Queens Vlg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.719, -73.758

A utility related power outage reported in Hollis section of Queens in the vicinity of 88 Avenue and Francis Lewis Boulevard caused by downed wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977480.